Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS Goodland, KS

April 27, 2017Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Apr 27, 2017, 4:16 PM MDT for Kit Carson County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2017, 4:16 PM MDT (22:16 UTC)
Expired
Apr 27, 2017, 4:45 PM MDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 82 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

681 
WUUS53 KGLD 272216
SVRGLD
COC063-272245-
/O.NEW.KGLD.SV.W.0011.170427T2216Z-170427T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
416 PM MDT THU APR 27 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Central Kit Carson County in east central Colorado...

* Until 445 PM MDT

* At 416 PM MDT, a severe thunderstorm was located near Vona, or 5
  miles west of Stratton, moving east at 40 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Stratton and Vona. 

This includes Interstate 70 in Colorado between mile markers 411 and
428.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3918 10278 3935 10278 3938 10244 3919 10243
TIME...MOT...LOC 2216Z 268DEG 35KT 3928 10269 

HAIL...1.00IN
WIND...70MPH
 
$$

JN
1 follow-up statement
692 
WWUS53 KGLD 272225
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
425 PM MDT THU APR 27 2017

COC063-272245-
/O.CON.KGLD.SV.W.0011.000000T0000Z-170427T2245Z/
Kit Carson CO-
425 PM MDT THU APR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL KIT CARSON COUNTY...

At 425 PM MDT, a severe thunderstorm was located near Stratton,
moving east at 40 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Stratton and Vona. 

This includes Interstate 70 in Colorado between mile markers 411 and
428.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3918 10278 3935 10278 3938 10244 3919 10243
TIME...MOT...LOC 2225Z 268DEG 35KT 3928 10257 

HAIL...1.00IN
WIND...70MPH
 
$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:10 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 27, 3:10 PM MDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
310 PM MDT Thu Apr 27 2017

.SHORT TERM...(This evening through Friday)
Issued at 258 PM MDT Thu Apr 27 2017

A period of active weather has begun. Models consistent from
yesterday and supported by satellite and upper air analysis.
Rather strong system continues to move toward the area. A rather
strong pv anomaly is associated with this system. A surface
boundary was also located just west of the area. Negative theta-e
lapse rates are in place.

As a result showers have been increasing in coverage to our west
and will continue to increase in coverage as it moves across the
area during the night. Some strong thunderstorms will be possible
this evening. Question becomes later tonight into tomorrow morning
how how far north does that precipitation move and how much
continues to affect the area. Am thinking that with the rainfall
that occurs during the night and cloud cover should keep mins from
dropping too much.

Believe brunt of the precipitation will stay to the north of my
area tomorrow morning. Strong system digging into the Great Basin
will push that initial system north of the area. Lingering lift
and favorable theta-e lapse rates will remain over the north
through the morning and that is where the precipitation should
stay. During the afternoon a rather strong mid level baroclinic
zone/shortwave trough will begin to rotate through the area
through the afternoon. So precipitation move further south in the
afternoon. Precipitation and cloud cover will keep temperatures
from being able to warm too much.

.LONG TERM...(Friday night through Thursday)
Issued at 202 PM MDT Thu Apr 27 2017

Friday night through Sunday night:

A closed H5 low will influence the region over the weekend with
snow and rain likely. Strong cold air advection will prevail
beginning late Friday night and will persist into Saturday. There
is currently good agreement between the global models; however,
there is still some temporal uncertainty among the mesoscale and
convective guidance. The speed of this system will determine how
much snow is received with some areas perhaps accumulating 5 or
more inches of wet, heavy snow. As of this afternoon, the guidance
is suggesting that the heaviest snowfall amounts will remain in
Kit Carson and Cheyenne counties in eastern Colorado. SREF plumes
range from as little as 2 inches across our eastern Colorado
counties with as much 6 to 8 inches possible as this will likely
fall within a convective band, leading to locally high snowfall
rates. East of the Colorado/Kansas line, we expect 2 to 4 inches
of snow in the counties immediately to the east with diminishing
amounts further east. Once more; however, if the convective band
moves further east, we will see much higher amounts locally. In
either case, heavy and wet snow will be the predominant
precipitation type and will combine with gusty winds. If snow is
able to accumulate on trees, fallen limbs could cause power
outages. Young cattle will need to be sheltered. In addition,
below freezing temperatures will prevail each night Friday through
Sunday, thus sensitive vegetation should be protected when
possible.

Sunday through Thursday:
Temperatures will rebound on Sunday and into next week. Highs on
Sunday will reach the upper 40s to near 50 degrees. Warmer
temperatures are expected each day through Thursday with shower
and thunderstorm chances on Tuesday and Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1141 AM MDT Thu Apr 27 2017

For Kgld...vfr conditions will start out the period. However
thunderstorms will be near or affect the site through mid evening
with the best chance of thunderstorms from 01z to 04z. During that
time mvfr with occasional ifr conditions. From 04z to 07z mvfr
conditions will be in place. After 07z vfr conditions will return.
Through 01z east to southeast winds near 15 knots with gusts to
near 24 knots.

For Kmck...vfr conditions are expected until 03z with
thunderstorms beginning to affect the site at 23z. At 03z the
greatest chance of thunderstorms will begin affect the site with
transition to showers during the overnight hours. From 03z to the
end of the period lifr conditions with occasional ifr conditions
are expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Watch from Saturday morning through late Saturday
     night for KSZ013-027-041.

CO...Winter Storm Watch from Saturday morning through late Saturday
     night for COZ091-092.

NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...TL
AVIATION...Buller
Hazardous weather outlook, Apr 27, 10:30 AM MDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1030 AM MDT Thu Apr 27 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1030 AM MDT Thu Apr 27 2017 /1130 AM CDT Thu Apr 27 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Non severe thunderstorms are possible late this morning through the
evening as a weather disturbance moves across the area. The primary
threats will be outflow wind gusts to 50 mph, small hail and cloud
to ground lightning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Portions of the central high plains region will see freezing to near
freezing temperatures overnight and early each morning from Friday
morning through Monday morning.

There will be chances for accumulating snow from Friday night
through Sunday morning across the entire region. This could create
slick spots on area roadways and reduced visibilities for drivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 27, 3:11 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
311 PM MDT Thu Apr 27 2017

COZ091-092-272230-
Kit Carson County-Cheyenne County-
Including the cities of Burlington, Arapahoe, and Cheyenne Wells
311 PM MDT Thu Apr 27 2017

...STRONG THUNDERSTORMS POSSIBLE OVER PORTIONS OF NORTHEAST
COLORADO...

A line of thunderstorms currently near Limon Colorado will move
slowly east into western portions of Kit Carson and Cheyenne
counties by 330 pm. These storms will contain winds gusting to 40
to 50 mph at times...produce hail up to a half inch and produce
locally heavy rainfall. These conditions may cause driving issues
on area roadways...especially Interstate 70 through 430 pm.
Motorists are urged to use caution during this time.

JN
Special weather statement, Apr 27, 4:09 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
409 PM MDT THU APR 27 2017

COZ091-092-272300-
Kit Carson County-Cheyenne County-
409 PM MDT THU APR 27 2017

...BRIEF TORNADOES POSSIBLE...

Conditions favor the potential for brief tornadoes as storms develop
across the area, however at this time it is unknown which if any
storm would produce a tornado. Any tornadoes which develop are
expected to pose a limited threat and are often associated with
weaker storms and not seen on radar.

If a tornado is spotted take necessary precautions to ensure your
safety, then report it to the National Weather Service at 785-899-
7119. Local spotters are encouraged to monitor rapidly developing
storms in the their area.

LAT...LON 3957 10222 3891 10227 3887 10289 3954 10288

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 2:15 PM MDTWinter Storm WatchGLDCheyenne, Kit Carson24 hr
Apr 27, 4:09 PM MDTSpecial Weather StatementGLDKit Carson51 min
Apr 27, 4:18 PM MDTSevere Thunderstorm WarningGLDYuma11 min
Apr 27, 4:40 PM MDTSevere Thunderstorm WarningGLDKit Carson35 min
Apr 27, 5:09 PM MDTSevere Thunderstorm WarningGLDKit Carson36 min
Apr 27, 5:26 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson, Yuma34 min
Apr 27, 5:50 PM MDTSevere Thunderstorm WarningGLDCheyenne, Yuma22 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.